Illinois, 2001

Damaging Wind in Illinois, May 22, 2001

May 22, 2001 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 22, 2:17 AM CST, 9 hours 13 minutes earlier.

Area forecast discussion, May 22, 2:17 AM CST, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
245 AM CDT TUE MAY 22 2001

...LOHXL ANYONE?...

WELL HAVE TO DUST OFF THE OLD RECORD BOOKS FOR A FEW DAYS TO LOOK UP
SUCH THINGS AS LOHXL...LOWEST HIGH TEMP FOR SO LATE IN THE SEASON...
LOW HIGHS FOR THE DATE...ETC.

AN UNUSUALLY DEEP LOW PRES CNTR IS FCST TO DPN SEWD INTO THE MID
MISS RVR VALLEY AND THEN GET CUT OFF FOR ANOTHER 36-48 HRS AS A REX
BLOCK DEVELOPS N OF LOW OVR HUDSON BAY.

SKIES OVR MO NOW CLR BUT AS COLD AIR DROPS INTO AREA 500 MB TEMPS
FALL SHARPLY TO MINUS 25-27 AND 850-500 DELTA TS FALL TO NR 8.0 C
AND MEAN RH INCREASES TO 50-55 PCT THIS AFTN AS A COUPLE OF WK S/W
ROTATE LIKE SPOKES OF A BICYCLE. LOOK FOR GOOD CU DVLPMT THIS AFTN
WITH SCT AFTN/ERLY EVE SHWRS/TSTMS. LIS DROP TO MINUS 2 THIS AFTN.
FORTUNATELY MSTR IS LTL LACKING TDA.

AS LOW APPROACHES FM N LOOK FOR INCRSG RH AND PRETTY STG S/W DIVES
TWD MO WED AFTN/EVE...MAY HAVE EVEN MORE PCPN CHC ATTM. NOT
EXPECTING BIG SVR WX OUTBURST...BUT THESE TIGHT CIRCULATIONS AND STG
DELTA TS  OFTEN DO RESULT IN COLD AIR FUNNELS WITH LOW TOPPED CBS
AND LOTS OF PEA SIZED HAIL...WL HAVE TO KEEP AN EYE OUT FOR THAT.

TEMPS WILL BE A REAL CHALLENGE...COOLER HGTS AND THICKNESS AND INCRSG
MEAN RH WL RESULT IN LOWERING TEMPS THRU THE FCST PD ALONG WITH
INCRSG CHC FOR PCPN.

LOW HIGH TEMPS FOR STL ARE...           60 IN 1969 ON MAY 23RD
                                        58 IN 1924 ON MAY 24TH

   ...AND 55 ON MAY 30 1889 FOR THE LOWEST HIGH TEMP FOR SO LATE
                       IN THE SEASON...ENJOY

.STL...NONE.

PEDIGO

A

In the hours before

Special weather statement, May 22, 10:30 AM CST, 1 hour before
ILZ058>060-064-065-069-070-074-079-095-097>102-MOZ018-019-026-027-034
>036-041-042-047>052-059>065-072>075-084-085-099-222300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT TUE MAY 22 2001

THREAT:  SEVERE THUNDERSTORMS ARE NOT EXPECTED ACROSS THE AREA.

WHEN:  THIS AFTERNOON THROUGH TONIGHT.

SITUATION:  A DEEP UPPER LOW PRESSURE SYSTEM WILL BE DRIFT SOUTH
ACROSS THE MID MISSISSIPPI VALLEY OVER THE NEXT COUPLE OF DAYS.
THE AIR MASS ALOFT WILL BE COLD...BUT MOISTURE WILL BE LIMITED.
THIS WILL RESULT IN WIDELY SCATTERED AFTERNOON OR EVENING SHOWERS
OR FEW THUNDERSTORMS.  AT THIS TIME NONE OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE.

 j

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
May 22, 11:30 AM CST
Where
Adams County, Quincy
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
39.933, -91.400

Thunderstorm wind gusts caused scattered tree damage in Quincy. Some homes and automobiles suffered minor damage due to falling trees or limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244774.